A case of PML (progressive multifocal leukoencephalopathy) has been reported in a person who had been taking dimethyl fumarate (Tecfidera).

The person, who subsequently died of complications from pneumonia, had been taking dimethyl fumarate, a disease modifying treatment, for more than four years. For three and a half years they had experienced severe lymphopenia, a shortage of a type of white blood cell, which is a risk factor for developing PML.

PML is an uncommon brain infection. It is caused by a mutation of a virus called the JC virus, which is normally kept under control by the immune system. If the immune system is weakened and the body is less able to fight an infection, for example when white blood cell levels are very low, the virus can cause inflammation and damage to the brain, leading to permanent disability and in some cases death.

It is not yet clear whether dimethyl fumarate was directly responsible or whether other factors caused this case of PML. The manufacturer, Biogen, has reported the details to the regulatory authorities and is working with them to ensure that prescribing information for dimethyl fumarate includes appropriate warnings. Approximately 100,000 people have taken dimethyl fumarate worldwide.

Dimethyl fumarate was approved for use on the NHS as a treatment for relapsing remitting MS earlier this year. The prescribing information currently includes low levels of white blood cells as a side effect and recommends blood tests to monitor white blood cell counts before starting and at regular intervals during treatment.

PML is a known side effect of another disease modifying treatment, natalizumab (Tysabri). A safety programme has been developed to closely monitor and assess the risk of developing PML. People taking natalizumab are monitored for signs of the infection so that treatment to slow or prevent further progression can be initiated quickly.

Sign_up_for_MS_Trust_news.png